Atlas of pathology
Where: skin and subcutaneous tissue
Anaphylactic shock post-vaccination. Most of the piglets injected showed clinical signs of adverse reaction with erythema in the skin, shortness of breath, vomiting and with less frequency ataxia and mortality within minutes of injecting a vaccine at weaning time.
Anaphylaxis is an acute multiorgan system reaction. It is a severe adverse event of rapid onset, characterised by sudden respiratory compromise and/or circulatory collapse. Early signs include involvement of the skin (e.g. generalised erythema, urticaria and/or angioedema) and/or gastrointestinal tract (e.g. diarrhoea, vomiting). In severe cases, there is circulatory collapse with alteration in the level of consciousness, hypotension and weak or absent pulses, and/or marked respiratory compromise from upper airway oedema or bronchospasm.
Anaphylaxis following routine vaccination is very rare but can be fatal.
Administration of epinephrine is the treatment of choice with antihistamines and steroids.